Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

May 18, 1997Saint Joseph County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 1997, 9:24 PM EST for Saint Joseph County, Michigan. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 9:24 PM EST (02:24 UTC)
Expired
May 18, 1997, 10:15 PM EST
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Saint Joseph County, MI

What was reported inside it

TimeReportWhereRemark
May 18, 9:35 PM ESTThunderstorm WindThree Rivers, MISeveral trees and power lines downed in Three Rivers.
May 18, 9:35 PM ESTThunderstorm WindSturgis, MISt. Joseph Central Dispatch reported several trees and power lines downed in Sturgis.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-791 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS1 KGRR 190226 RRA
SVRGRR
MIC149-190315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN LOWER MICHIGAN

   ...ST JOSEPH COUNTY
 
AT 1023 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF THREE RIVERS OR
IN THE VICINITY OF HOWARDSVILLE MOVING SOUTHEAST AT 40 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
     HOWARDSVILLE            AROUND 1023 PM EDT
     THREE RIVERS            AROUND 1030 PM EDT
     CONSTANTINE             AROUND 1035 PM EDT
     CENTREVILLE             AROUND 1040 PM EDT
     STURGIS                 AROUND 1050 PM EDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:03 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, May 18, 4:03 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT SUN MAY 18 1997

AFTER COORDINATION WITH LOT...WILL DROP WATCH FOR SOUTHWEST CORNER
COUNTIES (ALLEGAN-VAN BUREN-BERRIEN-CASS).  WILL LEAVE REST AS IS
FOR NOW.  BEST INSTABILITY/CONVERGENCE OVER NORTHERN IL...SO WILL
WATCH NORTHERN IL/NORTHWEST IN FOR ADDITIONAL DEVELOPMENT OVER NEXT
SEVERAL HOURS.  BEST DEVELOPMENT HAS BEEN SOUTH OF CWA THUS FAR...BUT
WITH WARM FRONT NUDGING INTO SOUTHERN LOWER NOT INCLINED TO DROP
ANY OTHER COUNTIES ATTM.

BORIS

In the hours before

Special weather statement, May 18, 4:08 PM EST, 5 hours 16 minutes before
MIZ064>067-071>074-077>081-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER
MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER
OF SOUTHERN LOWER MICHIGAN...

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN...
BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND...
SOUTH HAVEN...AND BENTON HARBOR.

THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS
DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED
EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE
WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW
CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN.

HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING
WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES
INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT
FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON...
ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE
CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE
RIVERS...AND HILLSDALE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED
COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN
MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS...
FREQUENT LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GREENE
Special weather statement, May 18, 4:10 PM EST, 5 hours 14 minutes before
MIZ064>067-071>074-077>081-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER
MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER
OF SOUTHERN LOWER MICHIGAN...

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN...
BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND...
SOUTH HAVEN...AND BENTON HARBOR.

THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS
DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED
EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE
WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW
CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN.

HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING
WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES
INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT
FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON...
ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE
CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE
RIVERS...AND HILLSDALE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED
COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN
MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS...
FREQUENT LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO $NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GREENE
Special weather statement, May 18, 4:45 PM EST, 4 hours 39 minutes before
MIZ065>067-072>074-079>081-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 PM EDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH 294 FOR SOUTHWEST AND SOUTH CENTRAL LOWER
MICHIGAN HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND SOUTH CENTRAL LOWER
MICHIGAN HAS BEEN CANCELLED.  THE SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON ARE NO LONGER
EXPECTED TO BECOME SEVERE.

HOWEVER...STRONG THUNDERSTORMS WILL BE DEVELOPING ACROSS EASTERN
IOWA...SOUTHERN WISCONSIN...AND NORTHERN ILLINOIS OVER THE NEXT SEVERAL
HOURS...AND THESE STORMS MAY MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
800 PM.  THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING
SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WIND GUSTS.
THUS...ALTHOUGH THE THREAT FOR SEVERE WEATHER ACROSS SOUTHERN LOWER
MICHIGAN HAS DIMINISHED FOR LATE THIS AFTERNOON...THERE IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS DURING THE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION
STATIONS...OR YOUR LOCAL CABLE TELEVISION OUTLET...FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

BORIS
Special weather statement, May 18, 7:37 PM EST, 1 hour 47 minutes before
MIZ050>052-056>059-064>067-071>074-077>081-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL
200 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
CLINTON            EATON              GRATIOT
HILLSDALE          INGHAM             IONIA
JACKSON            KALAMAZOO          KENT
MONTCALM           MUSKEGON           OTTAWA
ST JOSEPH          VAN BUREN

THIS INCLUDES THE CITIES OF...MUSKEGON...GRAND RAPIDS...HOLLAND...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...
BENTON HARBOR...AND HILLSDALE

A STRONG AREA OF LOW PRESSURE IN WISCONSIN WAS COMBINING WITH A RAPIDLY
DESTABILIZING ATMOSPHERE TO SET THE STAGE FOR SEVERE WEATHER ACROSS
SOUTHWEST LOWER MICHIGAN. THE POTENTIAL EXISTS FOR SOME OF THE SEVERE
THUNDERSTORMS TO PRODUCE TORNADOES.

ADVANCE PLANNING DURING A WATCH IS IMPORTANT. MAKE SURE YOUR
FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...
YOUR LOCAL TELEVISION OR CABLE TELEVISION OUTLET FOR FURTHER UPDATES ON
THIS SEVERE WEATHER SITUATION.
Special weather statement, May 18, 7:49 PM EST, 1 hour 35 minutes before
MIZ050>052-056>059-064>067-071>074-077>081-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL
200 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
CLINTON            EATON              GRATIOT
HILLSDALE          INGHAM             IONIA
JACKSON            KALAMAZOO          KENT
MONTCALM           MUSKEGON           OTTAWA
ST JOSEPH          VAN BUREN

THIS INCLUDES THE CITIES OF...MUSKEGON...GRAND RAPIDS...HOLLAND...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...
BENTON HARBOR...AND HILLSDALE

A STRONG AREA OF LOW PRESSURE IN WISCONSIN WAS COMBINING WITH A RAPIDLY
DESTABILIZING ATMOSPHERE TO SET THE STAGE FOR SEVERE WEATHER ACROSS
SOUTHWEST LOWER MICHIGAN. THE POTENTIAL EXISTS FOR SOME OF THE SEVERE
THUNDERSTORMS TO PRODUCE TORNADOES.

ADVANCE PLANNING DURING A WATCH IS IMPORTANT. MAKE SURE YOUR
FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...
YOUR LOCAL TELEVISION OR CABLE TELEVISION OUTLET FOR FURTHER UPDATES ON
THIS SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:42 PM ESTSevere Thunderstorm WarningGRROttawa48 min
May 18, 7:44 PM ESTSevere Thunderstorm WarningGRRVan Buren36 min
May 18, 8:20 PM ESTSevere Thunderstorm WarningGRRBerrien, Van Buren65 min
May 18, 9:20 PM ESTSevere Thunderstorm WarningGRRCass35 min
May 18, 9:28 PM ESTSevere Thunderstorm WarningGRRBranch, Calhoun47 min
May 18, 9:31 PM ESTSevere Thunderstorm WarningGRRJackson49 min
May 18, 9:45 PM ESTSevere Thunderstorm WarningGRRHillsdale50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.